Hail, Pratt
- When
- May 15, 3:00 PM CST
- Where
- Pratt County, 2.64 mi NE of Cairo
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.680, -98.540
A stationary front combined with a weak disturbance aloft to destabilize the atmosphere. As a result, thunderstorms developed in the afternoon heat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A stationary front combined with a weak disturbance aloft to destabilize the atmosphere. As a result, thunderstorms developed in the afternoon heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 15, 2:16 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 316 PM CDT FRI MAY 15 2009 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE CHANCES FOR SEVERE THUNDERSTORMS IN THE SOUTHEAST CWA MAINLY THROUGH LATE THIS AFTERNOON. THE 12Z UA ANALYSIS SHOWED A SHORTWAVE TROUGH AT 500 MB EXTENDING FROM EASTERN MONTANA INTO THE FOUR CORNERS REGION. THIS WAVE HAS SINCE MOVED INTO THE NORTHERN PLAINS. AT THE SURFACE A COLD FRONT HAD MOVED SOUTH ACROSS WESTERN KANSAS AND WAS LOCATED FROM STAFFORD THROUGH GREENSBURG AND ASHLAND AT 19Z. SURFACE DEWPOINTS WERE IN THE 60S AHEAD OF THE FRONT. VISIBLE SATELLITE IMAGERY NICELY SHOWED THE LOCATION OF THE FRONT WITH AN INCREASINGLY MORE ENHANCED CU FIELD TO THE SOUTHEAST. THE SPC MESO ANALYSIS PAGE SHOWED SURFACE BASED CAPES OF 4000-4500 J/KG AHEAD OF THE FRONT. WHILE THE BULK SHEAR IS NOT ALL THAT IMPRESSIVE OVER THE FRONTAL BOUNDARY THERE COULD STILL BE A FEW ROTATING THUNDERSTORMS LATE THIS AFTERNOON. THE RIGHT ENTRANCE REGION OF THE UPPER JET IS OVER THE AREA THIS AFTERNOON WHICH WILL ONLY HELP TO ENHANCE STORM UPDRAFTS. THE MAIN THREAT FROM ANY STORMS THAT DEVELOP WILL BE LARGE HAIL AND POSSIBLY SOME DAMAGING WINDS. FURTHER NORTHWEST DEWPOINTS ARE FALLING AS DRIER AIR ADVECTS INTO THE CWA. THIS SHOULD KEEP THE MAIN THREAT FOR STORMS ALONG AND SOUTH OF THE FRONT. LATEST SHORT TERM MODEL GUIDANCE SHOWS THE FRONT PUSHING SOUTH AND EAST OUT OF THE AREA BY EARLY EVENING. WILL TREND POPS DOWNWARD FAIRLY QUICKLY BY MID EVENING WITH THE STORMS OUT OF THE AREA BEFORE 06Z. ON SATURDAY THE UPPER WAVE MOVES INTO THE GREAT LAKES AND MIDWEST A COOL AIRMASS WILL DOMINATE THE CENTRAL HIGH PLAINS AS SURFACE HIGH PRESSURE BUILDS IN. SOME LINGERING MOISTURE MAY KEEP SOME MID LEVEL CLOUDS ACROSS THE AREA THROUGH PART OF THE DAY. TEMPERATURES SHOULD BE ABLE TO CLIMB INTO THE MID 60S. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE BUILDING OVER THE WESTERN CONUS ON SUNDAY. THE SURFACE HIGH PRESSURE WILL BE MOVING OFF INTO THE GREAT LAKES AND OHIO VALLEY AND EXTENDING BACK INTO THE SOUTHERN PLAINS. THIS WILL RESULT IN INCREASING SOUTHERLY FLOW OVER WESTERN KANSAS ALONG WITH SLIGHTLY WARMER TEMPERATURES. DAYS 3-7... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE IN PLACE ACROSS THE EXTREME WESTERN CONUS TO BEGIN THE PERIOD 00Z MONDAY. MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE RIDGE MOVING SLOWLY EAST ACROSS THE ROCKIES EARLY NEXT WEEK AND INTO THE CENTRAL PLAINS BY MID WEEK. THIS WILL RESULT IN FAIRLY TRANQUIL CONDITIONS ACROSS SOUTHWEST KANSAS ALONG WITH A GENERAL WARMING TREND THAT WILL ALLOW TEMPERATURES TO CLIMB TO JUST ABOVE NORMAL TOWARDS THE MIDDLE OF THE WEEK. AT THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE WILL BE IN PLACE ACROSS EASTERN COLORADO MONDAY AND WILL PERSIST WITHOUT MUCH MOVEMENT THROUGH THE REMAINDER OF THE PERIOD. THIS WILL INFLUENCE A LOW LEVEL SOUTHERLY FLOW ACROSS SOUTHWEST KANSAS WHICH IN TURN WILL ADVECT IN WARMER AIR TO THE FORECAST AREA. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM THE MID TEENS(C) ACROSS EASTERN PORTIONS OF THE CWA MONDAY TO THE MID 20S(C) IN THE WEST. EXPECT HIGH TEMPERATURES MAINLY IN THE 80S(F) MONDAY ALONG WITH SOME LOWER 90S(F) POSSIBLE GOING INTO THE MIDDLE PART OF THE WEEK. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && AVIATION... A COLD FRONT MOVING SOUTHEAST ACROSS WESTERN KANSAS THIS AFTERNOON WILL EXTEND FROM EASTERN KANSAS SOUTHWEST INTO THE EASTERN TEXAS PANHANDLE EARLY THIS EVENING. THUNDERSTORMS ARE LIKELY ALONG AND AHEAD OF THE FRONT AS IT CONTINUES SOUTHEAST INTO CENTRAL OKLAHOMA DURING THE OVERNIGHT HOURS. THIS LINE OF THUNDERSTORMS WILL REMAIN MAINLY EAST OF A LINE FROM KHYS TO KDDC THIS EVENING BEFORE MOVING WELL OUT OF SOUTHWEST KANSAS BY DAYBREAK SATURDAY. VFR CONDITIONS WILL PERSIST THROUGH EARLY SATURDAY AFTERNOON EXCEPT FOR POSSIBLE MVFR/IFR CONDITIONS IN THE VICINITY OF ANY DEVELOPING CONVECTION. WINDS BEHIND THE FROPA WILL BE 15 TO 25KT WITH GUSTS TO 35KT THIS EVENING BEFORE GRADUALLY SUBSIDING SATURDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 67 42 74 / 10 10 0 0 GCK 48 66 41 76 / 10 10 0 0 EHA 50 67 43 77 / 10 10 0 0 LBL 51 67 40 75 / 10 10 0 0 HYS 48 67 39 75 / 0 0 0 0 P28 54 66 43 74 / 50 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 429 AM CDT FRI MAY 15 2009 KSZ030-031-043>046-061>066-074>081-084>090-160930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 429 AM CDT FRI MAY 15 2009 /329 AM MDT FRI MAY 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL TROUGH WILL MOVE INTO THE NORTHERN PLAINS TODAY. THIS SYSTEM WILL HELP PUSH A COLD FRONT INTO WESTERN KANSAS THIS AFTERNOON. AHEAD OF THE FRONT...RICH MOISTURE AND WARM TEMPERATURES WILL HELP THE ATMOSPHERE TO DESTABILIZE. THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG AND AHEAD OF THE FRONT OVER SOUTH CENTRAL AND SOUTHWESTERN KANSAS THIS AFTERNOON. WITH STRONG INSTABILITY AND DECENT WIND SHEAR IN THE ATMOSPHERE...SOME STORMS COULD BECOME SEVERE. THE BEST CHANCES FOR SEVERE STORMS WILL BE SOUTH AND EAST OF A LIBERAL TO LARNED LINE. LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. THE STORMS WILL CONTINUE INTO THIS EVENING BEFORE PUSHING FURTHER SOUTH INTO OKLAHOMA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM CDT...MAINLY SOUTH OF A LIBERAL TO LARNED LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 26
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 351 PM CDT FRI MAY 15 2009 KSZ081-152115- PRATT- 351 PM CDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRATT COUNTY... AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CAIRO...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN NORTHEASTERN PRATT COUNTY...INCLUDING THE CITY OF CAIRO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3759 9861 3781 9860 3781 9845 3758 9845 TIME...MOT...LOC 2051Z 254DEG 21KT 3766 9860 JOHNSON
The Wichita radar (KICT), 97 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176415, 176416, 176417, 176410, 176411, 176408, 176412, 176414.